Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

'Avoid alendronate with PPIs' researchers claim

Proton pump inhibitors may impair the treatment of osteoporosis with alendronate, causing a loss of protection against hip fractures, according to a new that study suggests co-prescribing should be avoided.

The study shows there is a significant crossover between patients being prescribed PPIs for upper gastrointestinal tract complaints and those on alendronate for osteoporosis, with 18% taking both drugs in the analysis.

Researchers followed up 38,088 patients taking alendronate for 3.5 years and found an association between hip fracture incidence and PPI use. Fracture risk reduction was 39% for patients who were not PPI users and 19% in patients also prescribed PPIs.

In contrast, there was no significant impact on patients also taking histamine H2 receptor blockers.

Lead author Dr Bo Abrahmsen, consultant physician in endocrinology and internal medicine at Copenhagen University Hospital, concluded: ‘This is an observational study, so a formal proof of causality cannot be made, but the dose-response relationship and the lack of impact of prior PPI use provides reasonable grounds for discouraging the use of PPIs in patients treated with oral bisphosphonates.'

Arch Intern Med 2011; 171: 998-1004

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say